Indiana, 2013Flash Flooding and Flood in Indiana, December 21 to 22, 2013
December 21 to 22, 2013 · NWS PAH · 7 events in 4 counties and zones
A slow-moving cold front passed across the region between the 20th and 22nd. Several upper level disturbances moved north-northeast along the front, touching off numerous showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving cold front passed across the region between the 20th and 22nd. Several upper level disturbances moved north-northeast along the front, touching off numerous showers and thunderstorms. The ground was already moist from snowmelt in the wake of the early December winter storm. On the 21st, a strong negatively tilted shortwave at 500 mb ejected northeast from the southern Plains, providing strong forcing for ascent. Widespread heavy rain and thunderstorms surged northeast in association with the strengthening surface low that tracked across the Lower Ohio Valley. Storm total rainfall amounts ranged mainly from 4 to 7 inches, with the highest amounts north and west of Evansville. Ditches and creeks quickly spilled out onto roadways and into nearby fields. There were numerous road closures and water rescues as waters continued to rise.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 21, 10:02 AM CST, 31 minutes earlier.
Area forecast discussion, Dec 21, 10:02 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1002 AM CST Sat Dec 21 2013
.UPDATE...
ISSUED AT 1002 AM CST SAT DEC 21 2013
Updated the Flood Watch. Very effecient rainfall as we suspected
with precip water 2+ standard deviations, and despite dBZ values not
off the charts. 2 to 4 inches already reported primarily from the
Ohio River north and west, lesser amounts into west Kentucky. 3 to 6
inches appears likely from about the Ohio north and west, with 2 to
4 inches into west KY. Of course, isolated higher amounts cannot be
ruled out.
This is not an event to take lightly. Significant flooding is likely
for parts of the area, given, antecedent conditions prior to the
rain (snowmelt, other precip events) means this water had/has
absolutely no where to go. In fact, areas that normally do not
flood, will likely do so during this event.
Will provide an additional update later, and assess the potential
for an afternoon and early night chance of severe storms. SPC will
also be updating. Will monitor and see what they say as well.
CN
&&
.SHORT TERM...(Today through Monday night)
ISSUED AT 337 AM CST SAT DEC 21 2013
Plenty to talk about in the next 24-30 hours so will try and be
as concise as possible without leaving material information out.
Southerly flow for the past couple of days has advected deep
moisture across the region. In the meantime a NE-SW oriented frontal
boundary has stalled halfway across our CWA. The combination of warm
air advection, isentropic upglide, and upper level impulses has
caused elevated showers and thunderstorms to develop over the area.
For the most part this scenario will remain the same today, except
that with time a sharp h5 low/wave will become negatively tilted as
it ejects northeast from west central Texas around midday today to
the Great Lakes region around sunrise Sunday.
The passage of this feature just to our north and west is expected
to induce a surface low on the front that is forecast to track
northeast across our CWA late this afternoon and evening. The
surface low will eventually pull/push the previously stalled frontal
boundary across our CWA late tonight.
The passage of the surface and upper lows and front will greatly
enhance lift, instability, and shear across the area, especially
from mid afternoon through midnight. As a result, not only will
heavy rainfall be an issue during this period, but also the
potential for thunderstorms to become severe with damaging winds and
a few tornadoes, some possibly significant. The NAM is clearly the
most aggressive with parameters that indicate the potential for
tornadic development. Hopefully things will lean more toward the
weaker/less aggressive GFS version.
Beyond midnight tonight as the surface low and front clear the area,
precipitation chances should decrease from west to east. On Monday
models still indicate plenty of 1000-850MB post frontal moisture and
cold air advection so went with drizzle in the morning. Monday
afternoon per soundings, critical thicknesses, etc. decided to
include the possibility of either drizzle or flurries over the
northwest half of the CWA. With plenty of moisture still over the
area Monday night, just went with flurries as the colder air
overapreads the entire region.
Well above temperatures in the early periods of the forecast drop
off to below normal readings by the end of the period.
.LONG TERM...(Tuesday through Friday)
ISSUED AT 337 AM CST SAT DEC 21 2013
We'll start out the day on Tuesday with sfc high pressure overhead.
This high will shift east throughout the day and be into the
Appalachains by 00Z Wednesday, as a system moves through the central
Plains states. In the upper levels, the flow starts out as strong
northwesterly at the start of the day but an upper level ridge
builds in throughout the day. By Tuesday night into Christmas
morning, the upper ridge shifts east, as a trough and its associated
weak front advances into the area. The 00Z ECMWF does show a
stronger feature aloft and more moisture, and actually generates
some minor QPF for Christmas night...while the 12Z run was fairly
dry. The GFS/GFS ensembles indicate the main energy passing by to
our north and brings just cloudinnes to the area. Soundings from the
ECMWF do indicate that if it does precipitate, it will likely be
some light snow Christmas night, which could linger in our eastern
areas Thursday morning. Dry air infiltrates the area rapidly during
the day on Thursday.
Beyond Christmas night, models really differ on the evolution of the
upper level pattern and how to handle energy spilling atop the upper
ridge in the west. Prefer to leave the forecast dry until some kind
of continuity is resolved.
As far as temperatures: On Tuesday, will be challenging because a
cold airmass will be in place at the start of the day, but will
quickly be moving out throughout the day. Very dry air will be in
place as well, with dewpoints in the single digits. However, I don't
think the cold air will move out fast enough and Tuesday will likely
end up being a pretty cold day. The GFS/ECE guidance numbers are
lining up well to support that thought. Will lower lows for Tuesday
night as well, given the very dry air in place. A lot will depend on
the gradient and how fast clouds may enter the area, but we could be
looking at lows in the teens. Wednesday and Thursday should be
warmer days and temps should rise well into the 30s and probably the
lower 40s. Slightly cooler weather may be on tap for Friday but not
as cold as Tuesday.
&&
.AVIATION...
ISSUED AT 534 AM CST SAT DEC 21 2013
Low confidence forecast, with considerable uncertainty in the
frontal position/movement through the period. It does appear that
IFR conditions in heavy rain will prevail at all sites for most of
the TAF period. Lower conditions will be possible at times,
especially near the front, which unfortunately will be draped
across the terminals for at least this morning/early afternoon.
The potential exists for some very strong and gusty
south/southwest winds in the warm sector this afternoon and
evening. As the front actually starts moving east across the
area, a round of strong storms is likely with gusty winds. Tried
to pinpoint best timing attm with a tempo group, but adjustments
will be made throughout the day as timing is not set in stone.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH through late tonight FOR ILZ075>078-080>094.
MO...FLOOD WATCH through late tonight FOR MOZ076-086-087-100-107>112-
114.
IN...FLOOD WATCH through late tonight FOR INZ081-082-085>088.
KY...FLOOD WATCH through late tonight FOR KYZ001>022.
&&Hazardous weather outlook, Dec 21, 7:33 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
733 AM CST SAT DEC 21 2013
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
733 AM CST SAT DEC 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH CONTINUES THROUGH TONIGHT. HEAVY RAIN IS FORECAST
WITH SOME FLOODING LIKELY. REFER TO THE FLOOD WATCH PRODUCT FOR
DETAILS.
THUNDERSTORMS ARE POSSIBLE AREA WIDE TODAY THROUGH THIS EVENING.
THERE IS A SLIGHT RISK OF STORMS BECOMING SEVERE GENERALLY SOUTH
AND EAST OF A LINE FROM ALBION ILLINOIS TO POPLAR BLUFF MISSOURI.
THERE IS A MODERATE RISK OF SEVERE STORMS GENERALLY TO THE SOUTH
AND EAST OF A LINE FROM HICKMAN TO OWENSBORO KENTUCKY. THE PRIMARY
THREATS WITH THE STRONGER STORMS WILL NOT ONLY BE HEAVY RAINFALL
BUT ALSO DAMAGING WINDS AND POSSIBLY A FEW LONG TRACK TORNADOES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON AND
EVENING. IN ADDITION...REPORTS OF HEAVY RAIN AND/OR FLOODING ARE
APPRECIATED THROUGHOUT THE HEAVY RAIN EVENT.
JP
In the hours before
Local storm report, Dec 21, 8:38 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
838 AM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 AM FLASH FLOOD MARION 37.73N 88.94W
12/21/2013 WILLIAMSON IL AMATEUR RADIO
SEVERAL CITY ROADS HAVE WATER RUNNING OVER THEM AND WATER
WAS STANDING IN SEVERAL PARKING LOTS. LIST OF ROADS TO
NUMEROUS TO MENTION IN THIS REPORT.
&&
K. SMITHLocal storm report, Dec 21, 9:04 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
904 AM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD HURST 37.84N 89.14W
12/21/2013 WILLIAMSON IL TRAINED SPOTTER
ROUTE 149 IN FRONT OF T AND T RECYCLING IS COVERED WITH
WATER. FLOODING IN HERRIN AS WELL.
&&
K. SMITHLocal storm report, Dec 21, 9:18 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
918 AM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 AM FLASH FLOOD CARMI 38.09N 88.17W
12/21/2013 WHITE IL TRAINED SPOTTER
TWO FEET OF WATER AT THE ENTRANCE OF PHOENIX NURSTING
HOME IN CARMI. LAST AMBULANCE BARELY MADE IT THROUGH THE
WATER.
0901 AM HEAVY RAIN HUNTER 36.89N 90.85W
12/21/2013 E4.00 INCH CARTER MO PUBLIC
REPORT FROM SOCIAL MEDIA.
&&
K. SMITHLocal storm report, Dec 21, 9:34 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
934 AM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 AM FLASH FLOOD HENDERSON 37.84N 87.58W
12/21/2013 HENDERSON KY DEPT OF HIGHWAYS
KENTUCKY CABINET OF TRANSPORTATION REPORTED THE FOLLOWING
ROADS HAVE WATER OVER THEM IN HENDERSON COUNTY KY AND ARE
CLOSED. KENTUCKY HIGHWAY 2247-0-1 MILE MARKER, KENTUCKY
HIGHWAY 812 BETWEEN 2 AND 5 MILE MARKER, KENTUCKY HIGHWAY
1557 BETWEEN 2 AND 3 MILE MARKER, KENTUCKY HIGWAY 1439
BETWEEN 0 AND 2 MILE MARKER. HIGH WATER IS ALSO ON
KENTUCKY HIGHWAYS 2183 AND 136.
0900 AM FLASH FLOOD SHAWNEETOWN 37.71N 88.17W
12/21/2013 GALLATIN IL EMERGENCY MNGR
SEVERAL, ABOUT FOUR, SECONDARY ROADS COVERED WITH WATER
IN COUNTY AT THIS TIME BETWEEN 9-930 AM CST. THEY WERE
PASSABLE, BUT ARE NOT EXPECTED TO BE LATER THIS MORNING.
WATER WAS ALSO ON ROUTE 13, WEST OF SHAWNEETOWN.
EMERGENCY MANAGER REPORTED 2.6 INCHES OF RAIN ALREADY HAS
FALLEN AT THIS TIME.
&&
K. SMITHLocal storm report, Dec 21, 10:10 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1010 AM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 2 ESE BUSH 37.83N 89.10W
12/21/2013 M3.78 INCH WILLIAMSON IL COCORAHS
&&
K. SMITHLocal storm report, Dec 21, 10:32 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1032 AM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 AM FLASH FLOOD CAMBRIA 37.78N 89.11W
12/21/2013 WILLIAMSON IL TRAINED SPOTTER
WATER OVER ROAD AND DITCHES FULL AT VAUGHN ROAD AND
VERMONT ROAD NEAR CAMBRIA ILLINOIS. SPOTTER REPORT
RELAYED BY SOCIAL MEDIA.
&&
K. SMITHEvent by event
4 flash flood, 1 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
Flash Flood, Vanderburgh
- When
- December 21, 10:33 AM CST to December 22, 12:15 AM CST
- Where
- Vanderburgh County, 3.76 mi SE of Evansville to 1.94 mi SE of (Evv)dress Arpt Evan
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 37.943, -87.499
Widespread street flooding occurred in Evansville. The Evansville Fire Department assisted at least one motorist stranded in floodwaters. The U.S. 41 South off-ramp for the Lloyd Expressway was closed due to standing floodwater. There were areas of standing or running water across sections of the Lloyd Expressway. All three lanes of the westbound side of the Lloyd Expressway were flooded at U.S. Highway 41. Water was over roads in a subdivision in Evansville. The calendar day rainfall total at the Evansville airport was 4.42 inches. On the west side of Evansville, a rainfall total of 5.10 inches was reported.
Flash Flood, Gibson
- When
- December 21, 12:48 PM CST to December 22, 12:15 AM CST
- Where
- Gibson County, 2.01 mi WNW of Haubstadt to 2.35 mi W of Owensville
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 38.212, -87.604
County Road 800S was closed south of Fort Branch. A water rescue was conducted on County Road 750S near Fort Branch, where a mini-van was stranded in floodwater. Another water rescue was conducted on State Route 64 east of Oakland City, near the Pike County line. Three persons were standing on the roof of a car that was submerged in floodwater. Route 64 was closed near the county line. Near Oakland City, a truck was washed off the road on County Road 950E at 350S. West of Princeton, State Route 64 was closed near State Route 65 due to a levee breach. Other roads around the county were covered by water at various locations. A trained spotter in Fort Branch measured 6.80 inches of rain.
Thunderstorm Wind, Spencer
- When
- December 21, 6:40 PM CST
- Where
- Spencer County, Rockport
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.880, -87.050
A trained spotter measured a wind gust to 63 mph near downtown Rockport.
Hail, Spencer
- When
- December 21, 6:40 PM CST
- Where
- Spencer County, Richland City
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.950, -87.170
Flash Flood, Warrick
- When
- December 21, 6:53 PM CST to December 22, 12:15 AM CST
- Where
- Warrick County, 1.73 mi NNW of Eames to 1.98 mi E of Chandler
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 38.102, -87.145
Fire and rescue personnel removed persons from a vehicle stranded in floodwaters on a local road near Tennyson. County Road 350N was flooded waist-high near State Route 161 in Tennyson. Significant street flooding occurred in Boonville. A van containing a woman and four children became stranded in floodwaters on Highway 261 between Chandler and Boonville.
Flash Flood, Spencer
- When
- December 21, 8:00 PM CST to December 22, 12:15 AM CST
- Where
- Spencer County, 1.49 mi NW of Rockport to 1.05 mi NNE of Rockport
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.897, -87.067
Standing water was over numerous roads throughout Rockport. Some roads had water flowing across them. A trained spotter in Rockport measured 5.05 inches since midnight.
Flood, Warrick
- When
- December 22, 12:15 AM CST to 12:00 PM CST
- Where
- Warrick County, Tennyson to 0.54 mi W of Eames
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 38.080, -87.120
A vehicle was stranded in floodwaters on County Road 350N near Tennyson. One female was stuck in water and was rescued by fire department personnel. Indiana 68 between Indiana 57 and 61 (west of Lynnville) was closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, December 21 to 23, 20133 deaths · 2 injured · $597,000 · EF1 · 54 events
- Tornadoes and Damaging Winds in Mississippi, December 21, 20131 death · 11 injured · $2.2 million · EF2 · 21 events
- Tornado and Flash Flooding in Arkansas, December 21, 20131 death · 3 injured · $565,000 · EF2 · 9 events
- Lightning Strike and Heavy Rain in Texas, December 21, 20132 deaths · 1 injured · $36,000 · 3 events
- Flash Flooding and Flooding in Ohio, December 21 to 25, 20131 death · $1.8 million · 52 kt wind · 28 events
- Flash Flooding and Flooding in Indiana, December 21 to 23, 20131 death · $199,000 · 12 events
- Flooding in Indiana, December 21 to 31, 20131 death · 1 injured · $72,000 · 7 events
- Flash Flooding and Flood in Kentucky, December 21 to 22, 20131 death · $60,000 · 10 events
- Ice Storm and Winter Storm in Missouri, December 21 to 22, 20131 death · 37 events
- Ice Storm in Michigan, December 21 to 22, 2013$29 million · 10 events
- Tornado and Damaging Winds in Louisiana, December 21, 2013$4.2 million · EF1 · 23 events
- Ice Storm and Winter Weather in Michigan, December 21 to 22, 2013$18 million · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485372, 485391, 485114, 487156, 485442, 485469, 485490.